Wyoming, 2014Damaging Wind in Wyoming, May 16, 2014
May 16, 2014 · NWS RIW · 1 event in 1 county or zone
A few thunderstorms erupted over the mountains west of Big Piney during the early evening and moved southeast into the Upper Green River Basin. One storm produced strong outflow wind as it moved near Big Piney.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A few thunderstorms erupted over the mountains west of Big Piney during the early evening and moved southeast into the Upper Green River Basin. One storm produced strong outflow wind as it moved near Big Piney.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at May 16, 1:58 PM MST, 4 hours 49 minutes earlier.
Area forecast discussion, May 16, 1:58 PM MST, 4 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
258 PM MDT FRI MAY 16 2014
.SHORT TERM...TONIGHT THROUGH SATURDAY
SHOWER ACTIVITY CONTINUES TO DEVELOP ACROSS THE FORECAST AREA THIS
AFTERNOON. CONDITIONS REMAIN GENERALLY MORE FAVORABLE FOR
THUNDERSTORM DEVELOPMENT ACROSS SOUTHWESTERN WYOMING...WITH AREAS
EAST OF THE DIVIDE DEMONSTRATING A SLIGHTLY MORE STABLE ENVIRONMENT.
EVEN WEST OF THE DIVIDE...THE ATMOSPHERE HAS NOT YET COMPLETELY
DESTABILIZED WITH NO CURRENT THUNDERSTORM DEVELOPMENT. ANTICIPATING
A FEW STORMS THROUGH THE AFTERNOON HOURS...WITH THE MAIN THREATS
REMAINING AS GUSTY WIND AND SMALL HAIL.
THE SYSTEM MOVES EAST THROUGH THE OVERNIGHT HOURS...WITH AREAS EAST
OF THE DIVIDE SEEING AN INCREASE IN SHOWER COVERAGE AFTER MIDNIGHT.
THE AXIS OF THE RIDGE OF HIGH PRESSURE WILL MOVE OVER WESTERN
WYOMING SATURDAY MORNING...WITH NORTH TO NORTHWEST FLOW REMAINING
FOR MUCH OF THE FORECAST AREA. MODELS SHOW A SLIGHT INCREASE IN THE
POTENTIAL FOR THUNDERSTORM DEVELOPMENT ON SATURDAY AFTERNOON ACROSS
THE AREA...THOUGH DO NOT ANTICIPATE STRONG STORMS TO DEVELOP.
.LONG TERM...SATURDAY NIGHT THROUGH FRIDAY
THE CONVECTION OF SATURDAY SHOULD DIE OFF WITH THE LOSS OF DAYTIME
HEATING WITH ONLY ISOLATED SHOWERS AROUND FOR THE REST OF THE NIGHT.
THE BIG STORY FOR SUNDAY WILL BE THAT THE THERMOSTAT WILL BE TURNED
UP SEVERAL DEGREES ACROSS THE AREA AS MUCH OF THE REGION DEVELOPS A
WARMER WEST TO SOUTHWEST FLOW. THIS COULD PUSH HIGH TEMPERATURES
TOWARD THE FIRST 80 DEGREE HIGHS FOR MANY BASINS AREAS. AS FOR
CONVECTION...WE AGREE WITH THE PREVIOUS SHIFT THAT THERE WILL BE
LITTLE MOISTURE TO WORK WITH. WE DID NOT REMOVE CHANCES YET BUT DID
REDUCE THEM DOWN TO SLIGHT.
EXPECT COOLER TEMPERATURES FOR MONDAY AS THE RIDGE BREAKS DOWN A
BIT. THIS WILL ALSO DROP A COLD FRONT INTO THE AREA. AGAIN...THE
MODELS DO NOT HAVE A LOT OF PRECIPITATION. THERE WILL BE ENOUGH FOR
AT LEAST A SLIGHT CHANCE ACROSS MOST OF THE AREA BUT MOST AREAS
SHOULD BE RAIN FREE MOST OF THE TIME.
FROM TUESDAY ON A LOT DEPENDS ON THE MOVEMENT AND WHAT HAPPENS AS A
TROUGH MOVES IN OFF OF THE WEST COAST AND CLOSES OFF INTO A CLOSED
UPPER LEVEL LOW. WITH A COLD FRONTAL BOUNDARY REMAINING ACROSS THE
AREA FOR TUESDAY THERE WILL BE SOME THUNDERSTORMS AROUND. WE ALSO
AGREE WITH THE PREVIOUS SHIFT THAT WITH SOME SHEAR IN THE ATMOSPHERE
THIS COULD BE THE DAY FOR MORE ORGANIZED THUNDERSTORMS.
HOWEVER...PINPOINTING AN AREA FOR THE MOST ACTIVE WEATHER IS
IMPOSSIBLE AT THIS TIME. EXPECT A SIMILAR SET UP FOR WEDNESDAY WITH
THE INSTABILITY AND SOME UPPER LEVEL DIVERGENCE STILL ACROSS THE
AREA. AS FOR THE REST OF THE PERIOD...THE MOVEMENT AND ACTION OF
CLOSED UPPER LEVEL LOWS IS AS FICKLE AS A POLITICIAN AROUND ELECTION
TIME. IN ADDITION...THE MODELS ARE TYPICALLY TERRIBLE IN HANDLING
THE DETAILS. SO AT THIS POINT...THE BEST COURSE WAS TO MAKE FEW
CHANGES TO CONTINUITY. THAT MEANS A WARMING TREND TOWARD THE END OF
THE WEEK. WITH SOME INSTABILITY STILL HOVERING AROUND THE COWBOY
STATE WE HAVE ALSO KEPT AT LEAST A SLIGHT CHANCE OF CONVECTION IN
THE FORECAST THROUGH MOST OF THE NEXT WORKWEEK.
&&
.AVIATION.../00Z ISSUANCE/
EAST OF THE DIVIDE...KCOD/KCPR/KLND/KRIW/KWRL ROUTES
ISOLATED SHOWERS AND THUNDERSTORMS WILL REMAIN POSSIBLE...
ESPECIALLY ACROSS CENTRAL AND EASTERN WYOMING. THIS INCLUDES THE
KCPR...KRIW...KBYG...AND KLND TERMINALS. ANY THUNDERSTORM ACTIVITY
MAY RESULT IN BRIEF GUSTY WIND. THUNDERSTORMS WILL WEAKEN AND
DISSIPATE AFTER 03Z...WITH GENERAL SHOWER ACTIVITY EXPECTED BY
06Z. SHOWER ACTIVITY MAY INCREASE AFTER 06Z AS ANOTHER SURGE OF
MOISTURE IMPACTS THE AREA...ESPECIALLY THOSE SAME TERMINALS AS
MENTIONED ABOVE. ANOTHER ROUND OF THUNDERSTORMS MAY BE POSSIBLE
AFTER 18Z SATURDAY...THOUGH CONFIDENCE WAS NOT HIGH ENOUGH ON
LOCATION TO INCLUDE VCTS FOR NOW.
WEST OF THE DIVIDE...KBPI/KJAC/KPNA/KRKS ROUTES
SHOWER AND THUNDERSTORM ACTIVITY WILL WEAKEN THROUGH THE EVENING
HOURS...WITH SOME LIGHT SHOWERS PERSISTING ACROSS SWEETWATER
COUNTY THIS EVENING. ANOTHER ROUND OF AFTERNOON SHOWERS AND
THUNDERSTORMS WILL BE POSSIBLE ON SATURDAY...MAINLY AFTER 18Z AND
PRIMARILY OVER THE HIGHER TERRAIN LOCATIONS. THIS MAY LEAVE
AVIATION MOUNTAIN PASSES A BIT MORE HAZARDOUS WITH THE POTENTIAL
OF INCREASED TURBULENCE FROM NEARBY THUNDERSTORM DEVELOPMENT.
OVERALL...EXPECT THE TERMINALS TO SEE WIDESPREAD VFR
CONDITIONS...WITH THE POTENTIAL FOR MVFR WITH ANY SHOWER ACTIVITY.
&&
.FIRE WEATHER...
HIGH PRESSURE REMAINS OVER THE FORECAST AREA. WARMING TEMPERATURES
ARE EXPECTED THROUGH THE WEEKEND. MOISTURE EMBEDDED IN THE RIDGE
WILL DEVELOP ISOLATED TO SCATTERED SHOWER ACTIVITY...WHICH WILL
PROGRESS EASTWARD OVER THE NEXT DAY OR TWO. ISOLATED THUNDERSTORMS
WILL ALSO BE POSSIBLE...MAINLY DURING THE AFTERNOON HOURS WITH GUSTY
AND ERRATIC WIND BEING THE PRIMARY THREAT. THE NEXT OPPORTUNITY FOR
MORE WIDESPREAD SHOWER ACTIVITY WILL BE DURING THE NEXT WORK WEEK.
MODELS CONTINUE TO HINT AROUND AN AREA OF LOW PRESSURE IMPACTING THE
AREA...THOUGH EACH MODEL RUN SLOWS THE PROGRESSION OF THE LOW
PRESSURE. THIS SCENARIO WOULD BRING COOLER TEMPERATURES WITH
ADDITIONAL SHOWER ACTIVITY...THOUGH TIMING REMAINS A QUESTION. THIS
WILL CONTINUE TO BE MONITORED.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...BRANHAM
LONG TERM...HATTINGS
AVIATION...BRANHAM
FIRE WEATHER...BRANHAM
Hazardous weather outlook, May 16, 2:36 AM MST, 16 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
336 AM MDT FRI MAY 16 2014
WYZ001>020-022>030-171017-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
336 AM MDT FRI MAY 16 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.
.DAY ONE...TODAY AND TONIGHT
ISOLATED TO SCATTERED THUNDERSTORMS THIS AFTERNOON AND EVENING...THEN
AGAIN OVERNIGHT ACROSS THE ENTIRE FORECAST AREA...BUT MORE
ESPECIALLY WEST OF THE DIVIDE. SOME OF THE STRONGER STORMS COULD
PRODUCE SMALL HAIL AND WIND GUSTS OF 40 TO 50 MPH.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
SATURDAY...ISOLATED TO WIDELY SCATTERED THUNDERSTORMS
POSSIBLE. SOME OF THESE STORMS COULD PRODUCE GUSTY WIND.
SUNDAY...WINDY AND WARM CONDITIONS WILL RESULT IN ELEVATED FIRE
DANGER ACROSS THE LOWER ELEVATIONS OF SOUTH AND CENTRAL WYOMING...AND
ACCELERATED SNOWMELT IN THE MOUNTAINS WITH SIGNIFICANT RISES IN
SMALLER TRIBUTARIES. ADDITIONALLY...ISOLATED TO SCATTERED
THUNDERSTORMS WILL BE POSSIBLE...PARTICULARLY ACROSS THE NORTH HALF
OF WYOMING. A COUPLE STRONG STORMS WILL BE POSSIBLE ACROSS NATRONA
AND JOHNSON COUNTIES BY MID AFTERNOON.
MONDAY THROUGH WEDNESDAY...SCATTERED SHOWERS WITH MAINLY AFTERNOON
AND EVENING THUNDERSTORMS. THUNDERSTORMS WITH HEAVY RAIN POSSIBLE
OVER MOUNTAIN SNOWPACK...ELEVATING FLOOD CONCERNS. ISOLATED STRONG
TO SEVERE THUNDERSTORMS POSSIBLE EAST OF THE CONTINENTAL DIVIDE
TUESDAY AND WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD REPORT ANY HAIL OR WIND GUSTS OF 40 MPH OR
HIGHER. THANK YOU.
TEAM RIVERTON
In the hours before
Special weather statement, May 16, 4:44 PM MST, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
544 PM MDT FRI MAY 16 2014
WYZ001-170030-
YELLOWSTONE NATIONAL PARK WY-
544 PM MDT FRI MAY 16 2014
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN PARK COUNTY IN CENTRAL
WYOMING...AND NORTHWESTERN TETON COUNTY IN NORTHWEST WYOMING UNTIL
630 PM MDT...
AT 536 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MYSTIC FALLS...OR 5 MILES NORTHWEST OF OLD
FAITHFUL...MOVING EAST AT 30 MPH.
MAIN THREAT WITH THESE STORMS WILL BE FREQUENT LIGHTNING. REMEMBER
WHEN THUNDER ROARS GO INDOORS.
THIS STORM WILL BE NEAR...
KEPLER CASCADES AROUND 550 PM MDT.
SCAUP LAKE AROUND 555 PM MDT.
CRAIG PASS AND SHOSHONE LAKE AROUND 600 PM MDT.
GRANT VILLAGE AROUND 615 PM MDT.
GRAND LOOP RD GRANT TO LAKE AROUND 625 PM MDT.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING OR IN A VEHICLE.
REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.
LAT...LON 4456 11025 4423 11036 4441 11102 4459 11100
TIME...MOT...LOC 2342Z 276DEG 25KT 4449 11087
ANGLIN
Special weather statement, May 16, 5:10 PM MST, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
610 PM MDT FRI MAY 16 2014
WYZ023-024-170100-
SALT RIVER AND WYOMING RANGES WY-STAR VALLEY WY-
610 PM MDT FRI MAY 16 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LINCOLN COUNTY UNTIL
700 PM MDT...
AT 600 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM IN EASTERN IDAHO...ABOUT 15 MILES NORTH OF SODA
SPRINGS...IDAHO...OR 20 MILES WEST OF THAYNE...MOVING EAST SOUTHEAST
AT 35 MPH.
THUNDERSTORM OUTFLOW WIND GUSTS OF 45 MPH ARE EXPECTED WITH THIS
STORM...ALONG WITH BRIEF HEAVY RAIN...AND POSSIBLY VERY SMALL HAIL.
THE STRONGEST PART OF THIS STORM IS EXPECTED TO AFFECT THE CENTRAL
PORTIONS OF STAR VALLEY BETWEEN 625 PM AND 650 PM...BUT THE NORTHERN
AND SOUTHERN PORTIONS STILL COULD BE IMPACT...BY PRIMARILY STRONG
WINDS TO 45 MPH.
REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.
LAT...LON 4322 11105 4315 11099 4306 11073 4270 11072
4250 11088 4259 11101 4260 11106
TIME...MOT...LOC 0005Z 283DEG 31KT 4292 11134
MURRELLSpecial weather statement, May 16, 5:23 PM MST, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
623 PM MDT FRI MAY 16 2014
WYZ024-026>029-170300-
FLAMING GORGE-ROCK SPRINGS AND GREEN RIVER-
SALT RIVER AND WYOMING RANGES-SOUTH LINCOLN COUNTY-
UPPER GREEN RIVER BASIN-
623 PM MDT FRI MAY 16 2014
THROUGH 9PM...SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL MOVE
INTO THE REGION FROM THE WEST...DRIFTING EAST TO SOUTHEAST ACROSS
LINCOLN...SUBLETTE AND SWEETWATER COUNTIES THIS EVENING. A FEW STORMS
WILL PRODUCE OCCASIONAL LIGHTNING...AND GUSTY WINDS TO 45 MPH.
JB
Special weather statement, May 16, 6:06 PM MST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
706 PM MDT FRI MAY 16 2014
WYZ030-170300-
EAST SWEETWATER COUNTY-
706 PM MDT FRI MAY 16 2014
THROUGH 9PM...SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL MOVE
INTO THE REGION FROM THE WEST...DRIFTING EAST TO SOUTHEAST ACROSS
SWEETWATER COUNTIES THIS EVENING. A FEW STORMS WILL PRODUCE BRIEF
HEAVY RAIN...OCCASIONAL LIGHTNING...AND GUSTY WINDS TO 45 MPH.
JB
Special weather statement, May 16, 6:35 PM MST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
735 PM MDT FRI MAY 16 2014
WYZ016>018-170300-
LANDER FOOTHILLS-UPPER WIND RIVER BASIN-WIND RIVER BASIN-
735 PM MDT FRI MAY 16 2014
THROUGH 9 PM...HIGH BASED SHOWERS WITH AN ISOLATED THUNDERSTORM OR
TWO WILL MOVE THROUGH FREMONT COUNTY THIS EVENING FROM THE WEST...
DRIFTING EAST TO SOUTHEAST ACROSS FREMONT COUNTY THIS EVENING. A
FEW STRONGER SHOWERS OR STORMS WILL PRODUCE BRIEF PERIODS OF RAIN...
OCCASIONAL LIGHTNING...AND GUSTY WINDS TO 45 MPH.
JB
Thunderstorm Wind, Sublette
- When
- May 16, 6:47 PM MST
- Where
- Sublette County, (Bpi)big Piney Arpt
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 42.580, -110.120
The ASOS at the Big Piney Airport clocked a peak wind gust of 60 mph shortly before 1900MST.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in New York, May 16, 2014$1.1 million · 9 events
- Flash Flooding in New York, May 16, 2014$350,000 · 14 events
- Strong Wind in New York, May 16 to 17, 2014$30,000 · 2 events
- Hail in Utah, May 16, 2014$20,000 · 1.5 in hail · 1 event
- Damaging Winds in Maryland, May 16, 2014$18,000 · 52 kt wind · 3 events
- Flash Flood and Flooding in Maryland, May 16, 201414 events
- High Surf in Hawaii, May 16 to 18, 201414 events
- Flooding in Pennsylvania, May 16, 20149 events
- Flooding in West Virginia, May 16 to 17, 20146 events
- Flooding in Pennsylvania, May 16, 20144 events
- Heavy Rain in North Carolina, May 16, 20143 events
- Flash Flooding in New York, May 16, 20143 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 521662.